Skip to Main Content

++

Polymorphous Light Eruption

++
Figure 11-1

Polymorphous light eruption Patients with this condition develop papules, papulovesicles, or erythematous plaques in response to sun exposure. The lesions erupt a few hours to several days after the subject has been exposed to sunlight. Lesions are most often located on the face, upper chest, and exposed parts of the extremities. Ocular inflammation and cheilitis may also occur.

Graphic Jump Location
++
Figure 11-2

Among Native Americans and the indigenous populations of Latin America, polymorphous light eruption tends to be a familial disease with childhood onset. Figures 11-1 and 11-2 show patients with areas of erythema and edema.

Graphic Jump Location
++
Figure 11-3

Polymorphous light eruption The “butterfly rash” illustrated in Fig. 11-3 gives a sense that polymorphous light eruption can sometimes be difficult to differentiate from the cutaneous findings in systemic lupus erythematosus. Both immunofluorescence and serology are useful techniques in differentiating the two diseases.

Graphic Jump Location
++
Figure 11-4

Sunscreens, antimalarial medications, topical corticosteroids, and, in older children, psoralens with ultraviolet light (PUVA) are among the treatments used for polymorphous light eruption.

Graphic Jump Location
++

Photoallergic Dermatitis

++
Figure 11-5

Photoallergic dermatitis In addition to sunburn and polymorphous light eruption, there are several other abnormal cutaneous reactions in which sunlight is a part of the causative mechanism. In photoallergic dermatitis, sensitization and subsequent clinical reactions develop to a topically applied or internally administered substance that has been activated to allergenicity by sunlight. Sulfonamide antibiotics, phenothiazines, and halogenated salicylanilides are among the most common causative agents in photoallergy.

Graphic Jump Location
++

Photoxic Dermatitis

++
Figure 11-6

Photoxic dermatitis In phototoxic reactivity, no immunologic mechanism is involved, and the patient reacts as anyone would to a primary irritant. Phototoxic drugs and chemicals include some dyes, coal tar derivatives, and psoralens. Drugs that may cause a phototoxic reaction include the sulfonamides, tetracyclines, and thiazides. Pictured in Fig. 11-6 is a teenager who developed erythema on the backs of his hands from sun exposure while taking doxycycline for his acne.

Graphic Jump Location
++

Erythropoietic Protoporphyria

++
Figure 11-7

Erythropoietic protoporphyria We have included this metabolic disorder among the photodermatoses because it must always be considered in children who develop a rash after sun exposure. This is among the more common porphyrias; onset is usually during early childhood. The typical presentation of this disease features the development of pruritus and burning of the skin in areas of recent sun exposure. These sensations may be accompanied by ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.